Why Feeling Sick After Getting Your COVID Booster Is A Good Thing

Feeling sick after getting the COVID-19 vaccine or booster is a good thing, according to a new study. 

Published in the peer-reviewed journal JAMA last week, the study looked at the self-reported symptoms of older American adults who received the COVID-19 booster. 

Previous research focused on vaccine reactogenicity and immunogenicity and did not tackle the association between postvaccination symptoms and vaccine-induced antibody response. 

For the new study, the team observed the self-reported postvaccination symptoms with anti-SARS-CoV-2 antibody response among the participants. 

Data showed that those who reported more symptoms after receiving an mRNA booster dose showed a “greater antibody response” than those who felt nothing or just experienced soreness at the injection site. 

Nearly all participants exhibited a positive antibody response to the mRNA vaccines. But only those who reported systemic symptoms demonstrated a great immune response to the shots.

According to the Centers for Disease Control and Prevention (CDC), the common side effects of the COVID-19 vaccine include pain at the injection site, tiredness, headache, chills, muscle pain, swollen lymph nodes, nausea and fever. 

After a second shot or booster, the most commonly reported symptoms are narrowed down to fever, headache, fatigue and pain at the injection site. 

While stronger side effects are indicative of the immune system working, a lack thereof does not necessarily mean that there is no immune response. 

“I don’t want a patient to tell me that, ‘Golly, I didn’t get any reaction, my arm wasn’t sore, I didn’t have [a] fever. The vaccine didn’t work,'” Dr. William Schaffner told CNN

The infectious diseases expert and professor at Vanderbilt University Medical Center continued, “This is more to reassure people who have had a reaction that that’s their immune system responding, actually in a rather good way, to the vaccine, even though it has caused them some discomfort.”

Join the Discussion